The weight gain that is often seen in children taking antipsychotic medications can also have a negative impact on metabolic factors in those children.
A recently published, large-scale study examining the impact of weight gain from antipsychotic medications shows that children also gain weight as a result of these medications—previously seen in adults—and experience changes in their triglyceride and cholesterol levels.
Researchers at the Zucker Hillside Hospital and The Feinstein Institute for Medical Research in New York found that in children who were taking antipsychotic medications for behavioral, mood, and psychosis-related problems, by about 11 weeks into the study, “had gained an average of 19 pounds on the antipsychotic olanzapine; 13.5 pounds on quetiapine; 11.9 pounds on risperidone; and 9.9 pounds on aripiprazole.” However, the control group, who had either refused to take any study medications or were non-compliant in taking their medications, were found to have gained on average less than half a pound during the same time period. In addition, the researchers observed significant increases in triglyceride and cholesterol levels that were not entirely explained by the weight gain. Specific changes in the levels of these metabolic factors varied from medication to medication, according to the researchers.
According to Christoph U. Correll, MD, medical director, Recognition and Prevention (RAP) program, Zucker Hillside Hospital; scientist, Feinstein Institute’s Center for Psychiatric Neuroscience; and lead author of the study, and fellow researchers, olanzapine had the greatest impact on body weight, as well as the “greatest and most widespread worsening of lipid as well as glucose parameters.” In contrast, aripiprazole was not associated with worsening glucose or lipid parameters, which, according to the researchers, “was also the case in the comparison subjects.”
Altogether, the researchers studied 272 children who were age 4-19 years.
"The data sheds further light on the frequency and severity of weight gain associated with these newer antipsychotics,” said Correll. “Our findings suggest increased caution in prescribing them to pediatric patients.”
Results of this study were also published in the Journal of the American Medical Association.